- Clinical Trials
- Research News
- Industry Trends
- Agency Actions
- Drug Safety Issues
- Approvals, Launches, & New Indications
- Health Care Reform
FDA Warning: Vitamin B Supplement Contains Steroids
Health care professionals advised to be on the alert (July 26)
The FDA is warning consumers that they should not use or purchase Healthy Life Chemistry by Purity First B-50, marketed as a vitamin B dietary supplement. A preliminary FDA laboratory analysis indicated that the product contains two potentially harmful anabolic steroids — methasterone, a controlled substance, and dimethazine. These ingredients are not listed in the label and should not be in a dietary supplement.
The FDA has received reports of 29 adverse incidents associated with the use of Healthy Life Chemistry by Purity First B-50. These reports include fatigue, muscle cramping, and myalgia, as well as abnormal laboratory findings for liver and thyroid function, and cholesterol levels.
Health care professionals are advised to ask their patients about any dietary supplements they may be using, particularly in patients exhibiting warning signs that may be associated with the use of steroids or steroid-like substances. These warning signs include liver injury, kidney failure, stroke, and hormone-associated adverse effects, such as blood clots.
The use of anabolic steroid-containing products may cause acute liver injury. Some of the cases reported have resulted in hospitalization, but there were no reports of death or acute liver failure.
In addition, anabolic steroids may cause other serious long-term consequences in women, men, and children. These include adverse effects on blood lipid levels; an increased risk of heart attack and stroke; masculinization of women; shrinkage of the testicles; breast enlargement; infertility in males; and short stature in children.
Healthy Life Chemistry by Purity First B-50 is manufactured by Mira Health Products Ltd. in Farmingdale, N.Y., and is sold on various Web sites and in retail stores. The company has declined to voluntarily recall the product or to warn consumers about the potential for injury.
Source: FDA; July 26, 2013.